Is my daughter on right medication?
Q: My daughter has genralised epileptiform activity and has an abnormal EEG record. The MRI report is normal. the blood and urine report are normal. Doctor indicate- migralepsy - complicated migraine. The doctor has recommended tablet Divaa OD 500 mg for 30 days, daily one at night. Does this tablet have side effect particularly on liver? How many days this has to be continued. Do we require for other tests to be carried out or test performed by us is okay for this?
A:The first thing is that I am a little unclear as to what the diagnosis is here. Was it a Neurologist you saw? The medication prescribed, Divaa, also goes more commonly by the name of Valproic Acid, and is a standard anti-epilepsy medication. If your daughter is suffering from Epilepsy, then she is likely to be on such a medication for the foreseeable future (and even possibly for life, should circumstances dictate). Like all anti-epilepsy medications, the drug is initially introduced at a low dose, which under the supervision of your doctor is gradually increased to a dose that is effective (this is all worth discussing with your doctor if it has not already been). The dose your daughter has been given is about the right starting dose for her (going by her weight, which is how the correct dosages are calculated). Divaa can amongst other things cause liver damage; your doctor should have taken blood tests to assess how the liver was working prior to commencing the medication. This test should be repeated by the doctor about four weeks after the Divaa has been started, and then monthly thereafter for the first six months. After that it can be done periodically. Should your daughter at any begin to feel unwell, complain of nausea, be lethargic, refuse her food, or even start to look a little yellow, then contact your doctor immediately (these can be signs of problems with the liver).